announcement

Help someone with useful health advice.

Vitamin D3 Side Effects

Vitamin D3 Side Effects

Nausea, vomiting, constipation and diarrhea are some of the side effects of taking vitamin D3 supplements. Read the following HealthHearty article to know more about the side effects.
Nicks J
In our environment, vitamin D is available in various forms such as ergocalciferol (vitamin D2) and cholecalciferol (vitamin D3). Synthesis of vitamin D3 is done in the human skin when sunrays strike the superficial layer of the skin. People suffering from vitamin D3 deficiency are advised to take it externally. Although, benefits of this vitamin are plenty and include proper bone development, its overdose can create disturbances in various bodily functions.
Side Effects
As the body makes use of sunlight to manufacture vitamin D3, can sitting in the sun for prolonged periods of time, lead to excess production of the vitamin and cause side effects? Absolutely not! Whether you travel for 10 minutes or 2 hours in the hot sun, there is no question of vitamin D3 causing harm to your body. When we talk about side effects, it is the supplement taken orally in the form of pills or liquids that are responsible for these undesirable changes in the body.
In most cases, the side effects occur due to overdose that interferes with various bodily functions. However, this will vary from person to person and is totally dependent on individual health. Medical conditions given below generally occur from intake of too much vitamin D3. Side effects are discussed below:
  • Headache
  • Nausea
  • Vomiting
  • Constipation
  • Diarrhea
These are the initial symptoms that indicate excess amount of the supplement has been consumed. The symptoms might occur immediately or at a later stage depending upon when the vitamin D3 levels exceed the normal range. The occurrence of side effects like constipation can be controlled by reducing the dosage. The nauseating feeling is due to metallic taste of the supplement. People taking large doses of the supplement may urinate frequently. Frequent visits to the toilet, especially at night followed by insatiable thirst pangs have also been linked to too much of vitamin D3. Dehydration resulting from increased urination is the main culprit behind unreasonable thirst.
Hypercalcaemia
Vitamin D3 ensures that the body is able to absorb calcium in sufficient amounts from the ingested food. However, with too much vitamin D3, the body is unable to regulate calcium, which eventually rises above normal. Hypercalcaemia for prolonged periods of time can lead to formation of kidney stones. In the wake of high calcium levels, the person is susceptible to bone fractures and other bone problems like osteoporosis. Loss of appetite and irregular heart beats is yet another side effect of hypercalcaemia.
Allergic Reactions
People who are allergic to this supplement simply won't be able to tolerate its consumption. As we all know, allergic reaction occurs when a substance ingested is considered harmful by the immune system. In simple words, the substance is looked upon as a health hazard and so the body responds with some bothersome side effects. The allergic response to vitamin D3 usually manifests in the form of skin problems like pimples and itchy rashes. Inability to breathe properly, swollen face and tongue, all indicate body's intolerance towards intake of this supplement. In such circumstances the doctor usually advises the patient to stop the medication.
On the whole, side effects from intake of vitamin D3 supplements like diarrhea or hypercalcaemia is something related to overdose. So, it is best to talk to a doctor to get a clear idea about the exact dosage that would be safe and free from side effects.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.